CaltechAUTHORS
  A Caltech Library Service

Accurate Difference Methods for Nonlinear Two-Point Boundary Value Problems

Keller, Herbert B. (1974) Accurate Difference Methods for Nonlinear Two-Point Boundary Value Problems. SIAM Journal on Numerical Analysis, 11 (2). pp. 305-320. ISSN 0036-1429. http://resolver.caltech.edu/CaltechAUTHORS:20120808-142816266

[img]
Preview
PDF - Published Version
See Usage Policy.

1292Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120808-142816266

Abstract

We show that each isolated solution, y(t), of the general nonlinear two-point boundary value problem (*): y’=f(t,y), a < t < b, g(y(a),y(b))=0 can be approximated by the (box) difference scheme (**):[u_j - u_(j-1)]/h_j = f(t_(j-½),[u_j + u_(j-1)]/2), 1 ≦ j ≦ J, g(U_0,U_J) = O. For h = max_(1 ≦j≦J)h_j sufficiently small, the difference equations (**) are shown to have a unique solution {U_j}^J_0} in some sphere about {y(t_j)}^J_0, and it can be computed by Newton’s method which converges quadratically. If y(t) is sufficiently smooth, then the error has an asymptotic expansion of the form u_j - y(t_j) = Σ^(m)_(v=1) h^(2v) e_v(t_j) + O(h^(2m+2), so that Richardson extrapolation is justified. The coefficient matrices of the linear systems to be solved in applying Newton’s method are of order n(J + l) when y(t) ∈ ℝ^n. For separated endpoint boundary conditions: g_1(y(a)) = 0, g_2(y(b)) = 0 with dim g_1 = p, dim g_2 = q and p + q = n, the coefficient matrices have the special block tridiagonal form A ≡ [B_j, A_j, C_j] in which the n x n matrices B_j(C_j) have their last q (first p) rows null. Block elimination and band elimination without destroying the zero pattern are shown to be valid. The numerical scheme is very efficient, as a worked out example illustrates.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1137/0711028DOIUNSPECIFIED
http://epubs.siam.org/doi/abs/10.1137/0711028PublisherUNSPECIFIED
Additional Information:© 1974 Society for Industrial and Applied Mathematics. Received by the editors November 9, 1972, and in revised form March 1, 1973. This work was supported by the Atomic Energy Commission under Contract AT(04-3)-767, Project Agreement no. 12.
Funders:
Funding AgencyGrant Number
Atomic Energy CommissionAT(04-3)-767
Record Number:CaltechAUTHORS:20120808-142816266
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120808-142816266
Official Citation:Accurate Difference Methods for Nonlinear Two-Point Boundary Value Problems Keller, H. SIAM Journal on Numerical Analysis 1974 11:2, 305-320
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:33028
Collection:CaltechAUTHORS
Deposited By: Aucoeur Ngo
Deposited On:08 Aug 2012 22:59
Last Modified:26 Dec 2012 15:54

Repository Staff Only: item control page